Utah, 2003

Dense Fog in Utah, January 2, 2003

January 2, 2003 · NWS GJT · 1 event in 1 county or zone

Satellite and ASOS data indicated widespread dense fog across extreme east-central Utah. The visibility was reduced to 1/4 mile at the Canyonlands Airport ASOS.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Satellite and ASOS data indicated widespread dense fog across extreme east-central Utah. The visibility was reduced to 1/4 mile at the Canyonlands Airport ASOS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 2, 3:07 AM MST, 53 minutes earlier.

Area forecast discussion, Jan 2, 3:07 AM MST, 53 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
305 AM MST WED JAN 1 2003

VALLEY FOG IS THE CHALLENGE OF THE DAY. MUCH OF THE UINTA BASIN WILL
LIKELY REMAIN IN THE SOUP FOR THE NEXT SEVERAL DAYS WITH NOTHING
PROGGED TO BUDGE THE 1030+ SURFACE HIGH. SURFACE OBSERVATIONS
INDICATING DRAINAGE WINDS ARE DIMINISHING FOG ACROSS THE GRAND
VALLEY...GRAND FLAT...AND THE CRAIG/MEEKER AREA SO WILL DROP THE
DENSE FOG ADVISORY THERE WITH THE MORNING UPDATE AND HANDLE PATCHY
(VICINITY OF RIVERS) FOG WITH NOWCASTS.

OTHERWISE IN THE MTNS FOR THE REMAINDER OF THE WEEK...EXPECT MILD
TEMPERATURES WITH LESS WIND BUT ONLY LIGHT NEW SNOW ACCUMULATIONS IN
THE NORTH. WARM ADVECTION TODAY AND TONIGHT AS LOW AMPLITUDE DIRTY
RIDGE BUILDS INTO THE WESTERN GREAT BASIN. 700MB TEMPS GO POSITIVE IN
SE UTAH THIS AFTERNOON AND ACROSS MUCH OF THE SOUTHERN CWA FRIDAY. NW
FLOW FAVORS THE NORTH WITH LIGHT SNOW ACCUMULATIONS BEGINNING FRIDAY
AFTERNOON WITH BETTER ACCUMULATIONS ON SUNDAY. OPEN WAVES ARE
UNIMPRESSIVE IN THIS MODEL RUN INDICATING SOME AGEOSTROPHIC FORCING
AT 300MB BUT ONLY WEAK COLD ADVECTION AT 700 AND LITTLE REFLECTION AT
SURFACE. FOR THE FAVORED PARK/GORE RANGES...THE MOISTER ETA GENERATES
A TOTAL OF UP TO 12 INCHES FOR THE WEEKEND (FRI AFTERNOON THRU SUN).

MON-TUE...MILD TEMPERATURES AND STRONG VALLEY INVERSIONS CONTINUE
AS THE RIDGE CENTER BUILDS OVER YUMA. THE GFS QPF IN THE NORTHERN
MTNS ON MONDAY IS DISCOUNTED IN WARM ADVECTION AND WILL LEAVE DRY IN
THIS PACKAGE. WED-THU...THE GFS STILL ADVERTISES A COLD CONTINENTAL
TROF TO BRUSH THE NORTH FOR A CHANCE OF WIND AND SNOW.   99/RAMEY

.GJT...DENSE FOG ADVISORY CONTINUES THROUGH 10 AM MST TODAY FOR
       UTAH ZONE 024.
Hazardous weather outlook, Jan 2, 4:00 AM MST, 0 minutes before
COZ001>014-017>023-UTZ022>025-027>029-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 AM MST THU JAN 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

DENSE FOG...IN THE EASTERN UINTA BASIN AND ALONG RIVERS IN
NORTHWESTERN COLORADO...WILL CAUSE HAZARDOUS DRIVING CONDITIONS
THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

JOE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Grand Flat and Arches

When
January 2, 4:00 AM MST to 4:25 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338274.